Acute encephalopathy: a new toxicity associated with high-dose paclitaxel.

Published

Journal Article

The purpose of this study was to describe acute encephalopathy as a new toxicity associated with paclitaxel, when it is delivered at high doses (> or =600 mg/m2) with stem cell support. A total of 129 patients, included in clinical trials of paclitaxel-containing high-dose chemotherapy, were analyzed. A total of 114 patients received paclitaxel at a dose of > or =600 mg/m2. Six patients presented acute encephalopathy starting between 7 and 23 days after paclitaxel treatment; two of them had received prior whole-brain irradiation. Paclitaxel was given alone (one patient), with cyclophosphamide and cisplatin (two patients), and with cyclophosphamide and cisplatin plus 1,3-bis(2-chloroethyl)-1-nitrosourea (three patients). Central nervous system toxicity consisted of rapid obtundation and coma (five patients) and severe confusional picture with paranoid ideations (one patient). Brain magnetic resonance imaging showed diffuse white matter atrophy (one patient) or multiple small infarcts (one patient), or it was normal (four patients). Other complementary tests, including cerebrospinal fluid analysis and electroencephalography, were nondiagnostic. An effect from concomitant psychotropic medications or from other organ toxicities was excluded in all patients. Three patients recovered after 8-15 days, either spontaneously (two patients) or after high-dose steroids (one patient). Three patients died of irreversible coma. Necropsy, performed in two patients, showed generalized white matter atrophy and multiple brain parenchymal infarcts, respectively. No pharmacodynamic correlation between the occurrence of encephalopathy and a pharmacokinetic parameter of paclitaxel could be identified. Paclitaxel-containing high-dose chemotherapy can cause severe acute encephalopathy. An aggravating effect from prior brain irradiation or concurrent 1,3-bis(2-chloroethyl)-1-nitrosourea seems possible.

Full Text

Duke Authors

Cited Authors

  • Nieto, Y; Cagnoni, PJ; Bearman, SI; Shpall, EJ; Matthes, S; DeBoom, T; Barón, A; Jones, RB

Published Date

  • March 1999

Published In

Volume / Issue

  • 5 / 3

Start / End Page

  • 501 - 506

PubMed ID

  • 10100699

Pubmed Central ID

  • 10100699

International Standard Serial Number (ISSN)

  • 1078-0432

Language

  • eng

Conference Location

  • United States